Texas, 2020

Damaging Winds in Texas, August 31, 2020

August 31, 2020 · NWS SJT · 2 events in 2 counties and zones

An upper level disturbance interacted with a frontal boundary and an unstable airmass to produce a few severe thunderstorms across the region. These storms resulted in a few severe thunderstorm wind gusts near Rule and Mertzon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance interacted with a frontal boundary and an unstable airmass to produce a few severe thunderstorms across the region. These storms resulted in a few severe thunderstorm wind gusts near Rule and Mertzon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:37 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 31, 1:37 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
237 PM CDT Mon Aug 31 2020

.SHORT TERM...
(Tonight and Tomorrow)

Late this afternoon, skies were partly to mostly cloudy across
West Central Texas with temperatures in the upper 90s. Winds were
from the south at 10 to 15 mph with gusts over 20. At the upper
levels, a 500mb trough was located over the Intermountain West.
This feature should deepen and push southward over the Four
Corners region through tomorrow. At the surface, a cold front
pushing through the Panhandle should continue southward and become
diffuse by Tuesday afternoon. With hot temperatures in place and
dewpoints in the mid 60s, CAPE values over 2000 J/kg, some
thunderstorms are possible overnight. The best coverage will be in
the Big Country, where frontal forcing will be present. Further
south, anything that develops will be driven by shortwave impulses
embedded in the southwest flow aloft.

Chances for rain will increase Tuesday morning and through the
day as the upper trough approaches and PWATs increase above 2.00
inches. While widespread heavy rain is not expected, some
localized areas may see around an inch of rain, especially across
the Big Country. In addition, the SPC currently has West Central
Texas in a Marginal risk for severe weather, so damaging winds and
hail will be possible in the strongest storms, especially in the
afternoon.

SK

.LONG TERM...
(Tuesday night through next Weekend

Showers and thunderstorms will likely be ongoing during the
afternoon hours Tuesday. As the upper level low approaches from
the west/northwest, increasing large-scale lift, additional
showers and thunderstorms are expected to develop across the area,
especially for the eastern half of the CWA. Although we will lose
heating, MLCape values will still linger near the 1000J/kg range
for the evening hours, combining with 0-6km shear values from 30
to 40 knots, and a weak cold frontal boundary, allowing for the
possibility that some of the storms could continue to be strong to
severe into the evening hours Tuesday. In addition to the severe
potential, we will also have plentiful moisture to work with (PWAT
values in the 2 inch range), so locally heavy rainfall and some
potential flash flooding possible with the strong storms Tuesday
night.

Models show the upper low being slow to move east from Wednesday
into Thursday, so we will likely have at least some scattered
showers/storms through Wednesday afternoon, along with some
additional cloud cover, helping to keep temperatures in the upper
80s to mid 90s as opposed to the heat we've been experiencing the
last few days.

Beyond the middle of the week, models continue to diverge on the
evolution of the upper level pattern. The ECMWF stalls the upper
low over our area, then slowly retrogrades the feature to the
southwest on Saturday, which would keep rain chances and cooler
temperatures in the forecast. The GFS, on the other hand, slowly
moves the low toward the lower Mississippi Valley. That would mean
a drier and warmer forecast. For now, will keep a mention of
showers and storms in the forecast through Saturday. However,
we're not expecting it to rain the entire time, but rather have
periods of scattered precipitation through the end of the work
week. Expect a drier forecast from Sunday through Labor Day.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75  91  72  89 /  60  70  70  60
San Angelo 	 80  98  72  94 /  30  50  60  50
Junction 	 77 101  73  94 /  10  30  60  50
Brownwood 	 76  98  72  90 /  30  50  60  60
Sweetwater 	 76  92  72  90 /  60  50  60  50
Ozona      	 78  96  72  92 /  20  40  60  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 1:05 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
205 PM CDT Mon Aug 31 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
205 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible late this
afternoon through tonight generally north of a line from Ozona to
Brownwood. A few of these storms may be strong to severe, with the
main threats being large hail, damaging winds, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of thunderstorms will be possible all day Tuesday through
at least Wednesday. A few of these storms could become strong to
potentially severe. The main threats from these storms are large
hail, damaging winds, and locally heavy rain with brief flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 31, 4:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
521 PM CDT Mon Aug 31 2020

TXZ099-312300-
Throckmorton TX-
521 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THROCKMORTON COUNTY
UNTIL 600 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Throckmorton, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Elbert around 545 PM CDT.

LAT...LON 3322 9896 3321 9895 3309 9922 3327 9932
      3340 9915 3339 9895
TIME...MOT...LOC 2221Z 240DEG 31KT 3323 9916

JW
Special weather statement, Aug 31, 4:50 PM CST, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
550 PM CDT Mon Aug 31 2020

TXZ049-054-064-065-312330-
Fisher TX-Nolan TX-Coke TX-Sterling TX-
550 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE...NORTHEASTERN
STERLING...WESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES UNTIL 630
PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Champion Creek Reservoir, or 13 miles southeast of
Colorado City, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This strong thunderstorm will be near...
  Champion around 600 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 608 And Highway 147, Capitola, Us-84 Near The Nolan-
Fisher County Line and I-20 Near The Nolan-Mitchell County Line.

LAT...LON 3269 10049 3196 10048 3193 10100 3209 10093
      3209 10066 3266 10066 3269 10065
TIME...MOT...LOC 2249Z 250DEG 41KT 3225 10071

JW
Special weather statement, Aug 31, 5:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
601 PM CDT Mon Aug 31 2020

TXZ099-312345-
Throckmorton TX-
601 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THROCKMORTON COUNTY
UNTIL 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fort Griffin, or 12 miles southwest of
Throckmorton, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Throckmorton County, including the following locations...
The Intersection Of Us-183 And Us-283 and The Intersection Of Us-
380 And Highway 222.

LAT...LON 3296 9922 3298 9941 3319 9936 3314 9912
TIME...MOT...LOC 2301Z 190DEG 12KT 3304 9932

JW
Special weather statement, Aug 31, 5:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service San Angelo TX
617 PM CDT Mon Aug 31 2020

TXZ098-010000-
Haskell TX-
617 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HASKELL COUNTY UNTIL
700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rule, or 11 miles west of Haskell, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rule around 620 PM CDT.
  Haskell around 645 PM CDT.

LAT...LON 3312 9997 3323 9998 3333 9969 3317 9964
TIME...MOT...LOC 2316Z 249DEG 22KT 3318 9993

JW

The radar

The Dyess AFB radar (KDYX), 94 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
August 31, 5:20 PM CST
Where
Haskell County, 0.9 mi NE of Rule
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.190, -99.890

An outbuilding and a chicken coop were destroyed by the damaging thunderstorm winds. The public estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, Irion

When
August 31, 6:48 PM CST
Where
Irion County, 11.93 mi NNE of Sherwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.430, -100.700

One to two inch tree limbs were broken off by the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917806, 917807.